Evidence map›Paper›PMID 22638604›Full record

ArticleJournal of general internal medicine2012

Risk of unintentional overdose with non-prescription acetaminophen products.

Michael S Wolf, Jennifer King, Kara Jacobson, Lorenzo Di Francesco, Stacy Cooper Bailey, Rebecca Mullen, Danielle McCarthy, Marina Serper, Terry C Davis, Ruth M Parker

Open access · bronzeAbstract readComparative Study
In one paragraph

Article in Journal of general internal medicine, 2012. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 42 papers.

0numbers the graph read from it
0cells of the map it votes in
42citing papers in PubMed
15.4field-weighted citation impact, top 1% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

42 citing papers in PubMed, 113 citations in OpenAlex.

  1. Trial
  2. Trial
  3. Trial
  4. Article
  5. Article
  6. Article
  7. Article
  8. Article
  9. Observational
  10. Article
  11. Article
  12. Article
  13. The Three W's of Acetaminophen In Children: Who, Why, and Which Administration Mode.The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG · 2023
    Article
  14. Impact of acetaminophen product labelling changes in Canada on hospital admissions for accidental acetaminophen overdose: a population-based study.CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne · 2022
    Article
  15. Article
  16. Article
  17. Review
  18. Article
  19. Article
  20. Article
4 · The record

Corrections and comments

5 · Who and what money

Authors and funding

10 authors at 3 institutions in 1 country.

Michael S WolfHealth Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of Medicine, Northwestern University, Chicago, IL, 60611, USA. mswolf@northwestern.edu
Jennifer King
Kara Jacobson
Lorenzo Di Francesco
Stacy Cooper Bailey
Rebecca Mullen
Danielle McCarthy
Marina Serper
Terry C Davis
Ruth M Parker
Northwestern University · USEmory University · USLouisiana State University Health Sciences Center Shreveport · US

Funding

Transplant Surgery Scientist Training ProgramT32DK077662 · NIDDK · NORTHWESTERN UNIVERSITY AT CHICAGO · PI Richard M Green, Daniela P Ladner · 2007 to 2026
$3.8M
6 · The paper itself

Abstract

backgroundThere is increasing concern over the risk of consumer unintentional misuse of non-prescription (a.k.a. 'over-the-counter') medications containing acetaminophen, which could lead to acute liver failure.

objectiveTo determine the prevalence of potential misuse and overdose of over-the-counter medications containing acetaminophen, either alone or in combination.

designCross-sectional, structured interviews with literacy assessment.

settingOne academic and one community-based general internal medicine practice in Chicago, IL, and one academic general internal medicine practice and a public hospital clinic in Atlanta, GA. PATIENTS: Five hundred adults seeking primary care, ages 18-80. MEASUREMENT: Demonstration of how and when patients would take over-the-counter medications containing acetaminophen, alone or in combination with one another, over a 24-hour period.

resultsOverall, 23.8 % of participants demonstrated they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period; 5.2 % made serious errors by dosing out more than six grams. In addition, 45.6 % of adults demonstrated they would overdose by 'double-dipping' with two acetaminophen-containing products. In multivariable analyses, limited literacy (Relative Risk Ratio (RR) 1.65, 95 % Confidence Interval (CI) 1.03-2.66) and heavy acetaminophen use in the past six months (RR 1.70, 95 % CI 1.10-2.64) were independently associated with overdosing over-the-counter products.

conclusionMisunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common. The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy.

Indexed as

Health Knowledge, Attitudes, PracticeAcetaminophenAdultAgedAnalgesics, Non-NarcoticChemical and Drug Induced Liver InjuryConfidence IntervalsCross-Sectional StudiesDrug CombinationsDrug LabelingDrug OverdoseFemaleHumansInterviews as TopicMaleMiddle AgedAcetaminophenAnalgesics, Non-NarcoticDrug CombinationsNonprescription Drugs

Identifiers

PMID22638604
PMCPMC3509295
OpenAlexW2028257582

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.